Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
October 5, 2000
Behavior, Other Medications
Question from Oklahoma City, Oklahoma, USA:
My son was diagnosed with type 1 diabetes last year. Since then, he has been diagnosed with hypothyroidism. He now has consistent stomach pain after eating and late at night. His temperature will either be low (96.8F) or high (100.8F) almost every day. He has had ear infections, blisters on his throat, is taking medications for his stomach, his thyroid, and depression. He has little energy and seems to have problems remembering and concentrating. We are wondering what we should do next. Our doctors don't seem to know about drug interactions, even the endocrinologist says he isn't sure about medicines. I'm beginning to believe that he just has the wrong medications. Do you have any suggestions? Advice? He has felt badly for a whole year, and is to the point where he is ready to almost give up. School is very difficult for him right now, with his lack of energy.
I appreciate your concerns regarding the many problems your son is experiencing. It is difficult for me to give you any specific advice as I don’t know the medications your son is on. However, I would suggest consulting your pediatrician regarding his problems and ask him about any possible drug interactions. In addition, a good pharmacist can also help you find if the medications he is on are compatible. Your endocrinologist should be very helpful with his hypothyroidism, diabetes and help you rule out any other endocrine abnormality that could be contributing to your son’s difficulties. You may wish to also consult with a counselor, social worker or diabetes educator. Diabetes and other chronic illnesses can occasionally cause stressors which mimic physical symptoms.